Alert archive / North Dakota / Winter Weather Advisories in 2021

Winter Weather Advisory 3, NWS Grand Forks, ND

January 29, 202116 counties in North Dakota; 11 counties in Minnesota

NWS Grand Forks, ND issued this winter weather advisory at Jan 29, 2021, 2:55 PM CST for 16 counties in North Dakota; 11 counties in Minnesota. It took effect at Jan 29, 2021, 7:27 PM CST. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Jan 29, 2021, 2:55 PM CST (20:55 UTC)
In effect from
Jan 29, 2021, 7:27 PM CST
Expired
Jan 30, 2021, 9:00 PM CST
In force
26 hr
Issued by
NWS Grand Forks, ND
All 27 counties

Becker County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Mahnomen County, MN, Norman County, MN, Otter Tail County, MN, Polk County, MN, Wadena County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 29 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.9 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2021-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2021-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

120 
WWUS43 KFGF 292055
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
255 PM CST Fri Jan 29 2021

MNZ002-003-022>024-027>032-040-NDZ038-039-049-052-053-310000-
/O.NEW.KFGF.WW.Y.0003.210130T0600Z-210131T0000Z/
Norman-Clay-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Barnes-Cass-Ransom-Sargent-Richland-
Including the cities of Ada, Twin Valley, Halstad, Moorhead, 
Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, 
Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, 
Park Rapids, Detroit Lakes, Wolf Lake, Breckenridge, 
Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, 
Battle Lake, Wadena, Menahga, Elbow Lake, Hoffman, Ashby, Herman,
Barrett, Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, 
Forman, Rutland, and Wahpeton
255 PM CST Fri Jan 29 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
6 PM CST SATURDAY...

* WHAT...Mixed precipitation expected late tonight into Saturday.
  Ice accumulations of around one tenth of an inch. Total snow 
  accumulations less than one inch.

* WHERE...Portions of central, north central, northwest and west 
  central Minnesota and southeast North Dakota.

* WHEN...From midnight tonight to 6 PM CST Saturday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for North Dakota can be found at
dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling
5 1 1 in either state.

&&

$$
5 follow-up statements
275 
WWUS43 KFGF 300127
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
727 PM CST Fri Jan 29 2021

NDZ028-029-310000-
/O.EXB.KFGF.WW.Y.0003.210130T0127Z-210131T0000Z/
Griggs-Steele-
Including the cities of Cooperstown, Finley, and Hope
727 PM CST Fri Jan 29 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM CST SATURDAY...

* WHAT...Freezing drizzle. Additional ice accumulations of a light
  glaze. Freezing drizzle mixed with very light snow Saturday. 

* WHERE...Griggs and Steele Counties.

* WHEN...Until 6 PM CST Saturday.

* IMPACTS...Very slippery sidewalks, roads and bridges are 
  possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. Prepare for possible
power outages. 

The latest road conditions for North Dakota can be found at
dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling
5 1 1 in either state.

&&

$$

NDZ030-310000-
/O.EXA.KFGF.WW.Y.0003.210130T0600Z-210131T0000Z/
Traill-
Including the cities of Mayville, Hillsboro, Hatton, and Portland
727 PM CST Fri Jan 29 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
6 PM CST SATURDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of up to one inch and ice accumulations of a light glaze.

* WHERE...Traill County.

* WHEN...From midnight tonight to 6 PM CST Saturday.

* IMPACTS...Plan on slippery road conditions.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for North Dakota can be found at
dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling
5 1 1 in either state.

&&

$$

NDZ038-049-052-310000-
/O.EXT.KFGF.WW.Y.0003.210130T0127Z-210131T0000Z/
Barnes-Ransom-Sargent-
Including the cities of Valley City, Lisbon, Enderlin, Gwinner, 
Milnor, Forman, and Rutland
727 PM CST Fri Jan 29 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 6 PM CST
SATURDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of up to one inch and ice accumulations of a light glaze.

* WHERE...Ransom, Barnes and Sargent Counties.

* WHEN...Until 6 PM CST Saturday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. Prepare for possible
power outages. 

The latest road conditions for North Dakota can be found at
dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling
5 1 1 in either state.

&&

$$

MNZ002-003-022>024-027>032-040-NDZ039-053-310000-
/O.CON.KFGF.WW.Y.0003.210130T0600Z-210131T0000Z/
Norman-Clay-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Cass-Richland-
Including the cities of Ada, Twin Valley, Halstad, Moorhead, 
Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, 
Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, 
Park Rapids, Detroit Lakes, Wolf Lake, Breckenridge, 
Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, 
Battle Lake, Wadena, Menahga, Elbow Lake, Hoffman, Ashby, Herman,
Barrett, Fargo, and Wahpeton
727 PM CST Fri Jan 29 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT
TONIGHT TO 6 PM CST SATURDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of up to one inch and ice accumulations of around one tenth of 
  an inch.

* WHERE...Portions of central, north central, northwest and west 
  central Minnesota and southeast North Dakota.

* WHEN...From midnight tonight to 6 PM CST Saturday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for North Dakota can be found at
dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling
5 1 1 in either state.

&&

$$


dtr
530 
WWUS43 KFGF 300843
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
243 AM CST Sat Jan 30 2021

NDZ006-007-014-015-024-026-054-310000-
/O.EXA.KFGF.WW.Y.0003.000000T0000Z-210131T0000Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Western Walsh-
Including the cities of Cando, Langdon, Fort Totten, Maddock, 
Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, 
Aneta, Tolna, Edinburg, Adams, and Lankin
243 AM CST Sat Jan 30 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WHAT...Mixed precipitation. Ice accumulations of a light glaze.
  Additional snow accumulations under one inch.

* WHERE...Portions of northeast North Dakota.

* WHEN...From midnight tonight to 6 PM CST Saturday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for North Dakota can be found at
dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling
5 1 1 in either state.

&&

$$

NDZ028-029-038-049-052-310000-
/O.CON.KFGF.WW.Y.0003.000000T0000Z-210131T0000Z/
Griggs-Steele-Barnes-Ransom-Sargent-
Including the cities of Cooperstown, Finley, Hope, Valley City, 
Lisbon, Enderlin, Gwinner, Milnor, Forman, and Rutland
243 AM CST Sat Jan 30 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of up to one inch and ice accumulations of a light glaze.

* WHERE...Ransom, Barnes and Sargent Counties.

* WHEN...Until 6 PM CST Saturday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for North Dakota can be found at
dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling
5 1 1 in either state.

&&

$$

MNZ002-003-022>024-027>032-040-NDZ030-039-053-310000-
/O.CON.KFGF.WW.Y.0003.000000T0000Z-210131T0000Z/
Norman-Clay-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Traill-Cass-Richland-
Including the cities of Ada, Twin Valley, Halstad, Moorhead, 
Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, 
Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, 
Park Rapids, Detroit Lakes, Wolf Lake, Breckenridge, 
Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, 
Battle Lake, Wadena, Menahga, Elbow Lake, Hoffman, Ashby, Herman,
Barrett, Mayville, Hillsboro, Hatton, Portland, Fargo, 
and Wahpeton
243 AM CST Sat Jan 30 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of up to one inch and ice accumulations of around one tenth of 
  an inch.

* WHERE...Portions of central, north central, northwest and west 
  central Minnesota and southeast North Dakota.

* WHEN...From midnight tonight to 6 PM CST Saturday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for North Dakota can be found at
dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling
5 1 1 in either state.

&&

$$
CJ
488 
WWUS43 KFGF 302028
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
228 PM CST Sat Jan 30 2021

NDZ006-007-014-015-054-302130-
/O.CAN.KFGF.WW.Y.0003.000000T0000Z-210131T0000Z/
Towner-Cavalier-Benson-Ramsey-Western Walsh-
Including the cities of Cando, Langdon, Fort Totten, Maddock, 
Leeds, Minnewaukan, Devils Lake, Edinburg, Adams, and Lankin
228 PM CST Sat Jan 30 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

For the Devils Lake Basin, freezing drizzle is changing over to
snow, with precipitation moving off to the east and southeast.
Light snow and flurries remain possible through the afternoon into
the early evening hours, with minimal accumulation expected.

$$

MNZ001-NDZ027-310000-
/O.EXA.KFGF.WW.Y.0003.000000T0000Z-210131T0000Z/
West Polk-Grand Forks-
Including the cities of Crookston, East Grand Forks, 
and Grand Forks
228 PM CST Sat Jan 30 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WHAT...Snow and freezing drizzle. A light glaze of ice, along 
  with snow accumulations of up to one inch.

* WHERE...In Minnesota, West Polk County. In North Dakota, Grand 
  Forks County.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Plan on slippery road conditions.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for North Dakota can be found at
dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling
5 1 1 in either state.

&&

$$

NDZ024-026-028-029-038-049-052-310000-
/O.CON.KFGF.WW.Y.0003.000000T0000Z-210131T0000Z/
Eddy-Nelson-Griggs-Steele-Barnes-Ransom-Sargent-
Including the cities of New Rockford, Lakota, Mcville, Aneta, 
Tolna, Cooperstown, Finley, Hope, Valley City, Lisbon, Enderlin, 
Gwinner, Milnor, Forman, and Rutland
228 PM CST Sat Jan 30 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WHAT...Freezing drizzle. Additional ice accumulations of a 
  light glaze.

* WHERE...Portions of northeast and southeast North Dakota.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Very slippery sidewalks, roads and bridges are 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. Prepare for possible
power outages. 

The latest road conditions for North Dakota can be found at
dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling
5 1 1 in either state.

&&

$$

MNZ002-003-022>024-027>032-040-NDZ030-039-053-310000-
/O.CON.KFGF.WW.Y.0003.000000T0000Z-210131T0000Z/
Norman-Clay-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Traill-Cass-Richland-
Including the cities of Ada, Twin Valley, Halstad, Moorhead, 
Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, 
Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, 
Park Rapids, Detroit Lakes, Wolf Lake, Breckenridge, 
Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, 
Battle Lake, Wadena, Menahga, Elbow Lake, Hoffman, Ashby, Herman,
Barrett, Mayville, Hillsboro, Hatton, Portland, Fargo, 
and Wahpeton
228 PM CST Sat Jan 30 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WHAT...Mixed precipitation. Additional snow accumulations of 
  up to one inch and ice accumulations of a light glaze.

* WHERE...Portions of central, north central, northwest and west 
  central Minnesota and southeast North Dakota.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for North Dakota can be found at
dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling
5 1 1 in either state.

&&

$$
567 
WWUS43 KFGF 302346
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
546 PM CST Sat Jan 30 2021

NDZ024-026-028-310100-
/O.CAN.KFGF.WW.Y.0003.000000T0000Z-210131T0000Z/
Eddy-Nelson-Griggs-
Including the cities of New Rockford, Lakota, Mcville, Aneta, 
Tolna, and Cooperstown
546 PM CST Sat Jan 30 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Freezing drizzle has transitioned to light snow which is tapering
to flurries.  

$$

MNZ001>003-022>024-027>032-040-NDZ027-029-030-038-039-049-052-053-
310300-
/O.EXT.KFGF.WW.Y.0003.000000T0000Z-210131T0300Z/
West Polk-Norman-Clay-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Wadena-Grant-Grand Forks-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Mahnomen, Naytahwaush, Waubun, 
Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, 
Roy Lake, Upper Rice Lake, Park Rapids, Detroit Lakes, Wolf Lake,
Breckenridge, Fergus Falls, Perham, New York Mills, 
Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, 
Elbow Lake, Hoffman, Ashby, Herman, Barrett, Grand Forks, Finley,
Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, 
Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton
546 PM CST Sat Jan 30 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 9 PM CST THIS
EVENING...

* WHAT...Mixed precipitation. Additional snow accumulations of up
  to one inch and ice accumulations of a light glaze. Visibilities
  may be reduced below 1 mile at times in snow. 

* WHERE...Portions of central, north central, northwest and west 
  central Minnesota and northeast and southeast North Dakota.

* WHEN...Until 9 PM CST this evening.

* IMPACTS...Plan on slippery road conditions and sudden reductions
  in visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for North Dakota can be found at
dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling
5 1 1 in either state.

&&

$$
448 
WWUS43 KFGF 310300
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
900 PM CST Sat Jan 30 2021

MNZ001>003-022>024-027>032-040-NDZ027-029-030-038-039-049-052-053-
310400-
/O.EXP.KFGF.WW.Y.0003.000000T0000Z-210131T0300Z/
West Polk-Norman-Clay-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Wadena-Grant-Grand Forks-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Mahnomen, Naytahwaush, Waubun, 
Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, 
Roy Lake, Upper Rice Lake, Park Rapids, Detroit Lakes, Wolf Lake,
Breckenridge, Fergus Falls, Perham, New York Mills, 
Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, 
Elbow Lake, Hoffman, Ashby, Herman, Barrett, Grand Forks, Finley,
Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, 
Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton
900 PM CST Sat Jan 30 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT 9 PM CST THIS EVENING...

The freezing drizzle threat has ended, and the most intense
snowfall has weakened. 

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this winter weather advisory went out at Jan 29, 11:57 AM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Jan 29, 11:57 AM CST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1157 AM CST Fri Jan 29 2021

.UPDATE...
Issued at 1012 AM CST Fri Jan 29 2021

Reduce visibilities (generally above 1 mile) continue to be
reported from west central MN and along/west of the escarpment in
ND. A few locations in our CWA have reported vis below a mile in
ND. There aren't any recent obs of light freezing drizzle, however
saturation has remains relatively stagnant and may be deep enough
through midday to continue to support the threat depending on
forcing within the saturated layer. SPS continues through 18Z in
MN and will continue to monitor ND for reports.

UPDATE Issued at 623 AM CST Fri Jan 29 2021

Expanded the mention of FZDZ and the SPS a bit further north and
west as there have been periodic reports all the way up towards
Moorhead. The icy road reports have been in and out and the amount
of drizzle on plow cam windshields look pretty light, so will keep
things an SPS for now and not upgrade quite yet. Adjusted fog
mention for some patchy fog in the west as there have been a few
spots dropping down to 2 miles in eastern ND.

&&

.SHORT TERM...(Today through Saturday night)
Issued at 400 AM CST Fri Jan 29 2021

Precip chances and type will be the main headaches for the period.

Upper ridging will build into MN today, with southeast winds and
warm and moist air advecting into the region. The moisture
advection has already been dropping visibility in some spots in
the southeastern CWA, as well as a few isolated areas in the west.
We have been getting reports of freezing drizzle from plow cams
and ASOS icing groups just to the southeast of our counties. Will
include some freezing drizzle mention through the morning, and put
out an SPS for travel impacts. Model soundings for west central MN
counties have the saturated low level layer sticking around all
day. However, there does seem to be some low level subsidence
developing this afternoon, so will only keep the FZDZ mention
through the morning.

The subsidence will be fairly short lived as the next upper trough
moves into the western Plains tonight and eastward tomorrow. East
to southeasterly winds and low level moisture advection continue.
Given recent obs and the model soundings showing a dry layer aloft
continuing into Friday night, will continue the previous shift
trend of freezing drizzle for at least portions of the tonight
into Saturday period. Some snow mixing in across the east on
Saturday as the inverted trough moves into MN. Any snow amounts
will be fairly light, mainly an inch or less, but any amount of
FZDZ could cause impacts. Will continue to monitor as we move into
tonight and tomorrow. The FZDZ should change over to all snow and
taper off Saturday night as the system pulls off to the east.
Temperatures will be fairly steady through Friday and Saturday
thanks to the moisture and cloud cover, but some clearing and lows
in the single digits will be possible in northeastern ND Saturday
night as the system exits the area.

.LONG TERM...(Sunday through Thursday)
Issued at 400 AM CST Fri Jan 29 2021

While currently the probability for widespread hazardous weather is
low, there is a growing chance for a winter system to impact the
region around next Wednesday to Friday timeframe. This is due large
troughing moving into the central CONUS mid to late next week. Ahead
of upper troughing will be anomalous ridging bringing mild winter
temperatures to the early early to mid next week.

Sunday - Wednesday:

There is very good agreement within guidance of anomalous upper
ridging set to build over the central CONUS by Tue-Wed timeframe.
This will effectively draw up warmer temperatures from the south and
west into the Northern Plains. Thus there is a good chance for well
above average temperatures with good advertisement of 850 mb temps
into the 0 C to 10 C range. This air mass introduces a chance of at
least 50% of temperatures to extend above freezing, ie into the 30s,
for many locations between Mon-Wed. Temperatures above freezing will
have implications on potential melting and modulation of current
snowpack, along with the potential of vsby reductions from fog.
There is still some uncertainty of how warm temps will be due to
unknowns in clouds, snowpack status, and other mesoscale features
that may influence temps. Ridging begins to break down around
Wednesday next week.

Thursday - Friday:

There continues to be good agreement within guidance of upper
troughing working its way out of the West and into the
Plains/Midwest around Wed-Fri timeframe. Current suite of guidance
progs this troughing to become deepest over the Northern Plains
around Wed-Thu timeframe, although there may still be some
variability in timing. Still, this good agreement of a deepening
trough into the area increases the chance for potentially impactful
winter weather to the area. Details beyond this become less
confident, although there are some clusters within ensemble guidance
that brings QPF amounts exceeding 0.25 inches, a threshold that can
be analogous to accumulating snowfall potential.

Additionally, the majority of ensemble members strengthen a surface
low under this trough moving into the Plains/Midwest around Thursday
next week, thus introducing the potential for gusty winds. Depending
on how much snow the region gets after next week's warm up, gusty
winds will only compound potential winter impacts as it combines
with fresh snow. At this point, the forecast should be monitored for
those with interests around the region next Wed-Fri, with possible
lingering impacts mainly from increased chances in seasonably cold
temperatures behind this system.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1157 AM CST Fri Jan 29 2021

IFR and MVFR ceilings are prevailing across eastern ND and
northwest MN, with pockets of fog and flurries. There are also a
few reports of freezing drizzle across far southeast ND and west
central MN. Confidence is low regarding coverage and duration of
fog/drizzle/snow impacts this afternoon and evening, so
adjustments have been made based on current reports. After a lull
in activity there should be increasing chances once again later
tonight into the day Saturday, but the timing of the lull and the
start of the main period of precip is still uncertain. I made some
adjustments to timing to highlight periods of slightly higher
confidence.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...DJR
SHORT TERM...JR
LONG TERM...CJ
AVIATION...DJR
Hazardous weather outlook, Jan 29, 4:30 AM CST, 10 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
430 AM CST Fri Jan 29 2021

MNZ001-002-004>009-013>017-022-023-NDZ006>008-014>016-024-026>030-
038-039-049-052>054-301030-
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
430 AM CST Fri Jan 29 2021

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Light freezing drizzle will be possible in some areas by the
evening hours and continuing into tonight. Travel impacts will be
possible as slick conditions develop.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Minor travel impacts will be possible into Saturday morning as
some freezing drizzle continues, changing over to all snow later
on Saturday before tapering off Sunday morning. While snow amounts
are expected to remain under one inch, the snow on top of freezing
drizzle could bring slick conditions through the weekend.

While currently the probability for widespread hazardous weather is
low, there is a growing chance for a winter system to impact the
region around next Wednesday to Friday timeframe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ003-024-027>032-040-301030-
Clay-Hubbard-West Becker-East Becker-Wilkin-West Otter Tail-
East Otter Tail-Wadena-Grant-
430 AM CST Fri Jan 29 2021

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Areas of freezing drizzle will be possible across west central
Minnesota this morning. Watch for slick spots during the morning
commute.

After a break, another round of patchy freezing drizzle will be
possible tonight. Travel impacts will be possible in some areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Minor travel impacts will be possible into Saturday morning as
some freezing drizzle continues, changing over to all snow later
on Saturday before tapering off Sunday morning. While snow amounts
are expected to remain under one inch, the snow on top of freezing
drizzle could bring slick conditions through the weekend.

While currently the probability for widespread hazardous weather is
low, there is a growing chance for a winter system to impact the
region around next Wednesday to Friday timeframe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jan 29, 10:53 AM CST, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1053 AM CST Fri Jan 29 2021

NDZ038-039-049-052-053-291900-
Barnes-Cass-Ransom-Sargent-Richland-
Including the cities of Valley City, Fargo, Lisbon, Enderlin,
Gwinner, Milnor, Forman, Rutland, and Wahpeton
1053 AM CST Fri Jan 29 2021

...FREEZING DRIZZLE POSSIBLE IN SOUTHEAST ND...

Patchy freezing drizzle, flurries, and fog are possible across
portions of southeast ND through midday today. In addition, brief
visibility restrictions below 1 mile have been reported. This
could result in hazardous travel conditions. Use extra caution if
you are traveling.

DJR

Nearby

Winter Weather Advisories in North Dakota, 2021Winter Weather Advisories in Minnesota, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.